Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 23, 2003, 4:52 PM EDT for Colleton County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2003, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 23, 2003, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1301 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033
WUUS52 KCHS 232052
SVRCHS
SCC029-232115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT WED JUL 23 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 515 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
MPH ALONG A LINE EXTENDING FROM 7 MILES EAST OF COTTAGEVILLE TO 7
MILES WEST OF BENNETTS POINT...OR ALONG A LINE EXTENDING FROM 12
MILES SOUTHWEST OF SUMMERVILLE TO 12 MILES NORTHEAST OF BEAUFORT...
MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
JACKSONBORO AND ASHEPOO...
BENNETTS POINT...
EDISTO BEACH...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3250 8049 3262 8067 3287 8065 3306 8062
3306 8042 3285 8038 3273 8042 3249 8038
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:35 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 23, 2:35 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 235 PM EDT WED JUL 23 2003 CONVECTION CONTINUES ON THE INCREASE THIS AFTN. AREA IS IN A SLIGHT RISK OF SEVERE ON THE PROGS FROM THE STORM PREDICTION CENTER. MAIN THREAT WOULD BE DAMAGING WINDS GIVEN STRONG LOW LVL FLOW. WILL DEPEND ON HOW MUCH INSTABILITY CAN BE GAINED REMAINDER OF AFTN AND HOW UNSTABLE ATMOSPHERE REMAINS AS BEST SHORTWAVE ENERGY MOVES THROUGH THIS EVENING. DECENT SHORTWAVE ENERGY TO SWING THROUGH THE AREA TONIGHT WITH DECENT COVERAGE EXPECTED. WILL GO WITH LIKELY POPS OVERNIGHT. FRNTL BNDRY IN THE UPSTATE SHOULD MAKE SOME PROGRESS SE TONIGHT THEN WILL LINGER IN THE MIDLANDS AS IT DISSIPATES ON THU. ETA SOLN...WHICH PREVIOUSLY PUSHED MORE DRIER AIR INTO THE CWA...IS COMING AROUND MORE TO THE GFS SOLN WHICH WOULD KEEP CHANCE POPS IN THE FCST THROUGH FRI. WITH SHORTWAVE ENERGY EXPECTED TO SHEAR TO THE NE AFTER TONIGHT...WILL CONTINUE THE DECREASING TREND. MID LVL HIGH PRES WILL BUILD INTO THE AREA FOR THE WEEKEND BUT STILL PLAN A 20 POP AS SEA BREEZE ACTIVITY CANNOT BE RULED OUT. FRONT TO APPROACH FROM THE N FOR THE FIRST HALF OF NEXT WEEK. GFS INDICATES MID LVL DRY AIR IN PLACE FOR MON. WILL GO WITH 20 POP FOR MON THEN 30 FOR TUE AND WED. WILL CONTINUE SLIGHTLY BELOW CLIM MAX TEMPS FOR THU AND AND FRI...OTHERWISE TEMPS AROUND NORMAL THROUGH THE PERIOD. MARINE...WILL CONTINUE MINIMAL SCA FOR SC WATERS AND GA OFFSHORE INTO THE EARLY EVENING HOURS. EVENING SHIFT WILL LIKELY BE ABLE TO DISCONTINUE ON THE UPDATE. FRONT WILL REMAIN HUNG UP OVER THE MIDLANDS AND CENTRAL GA WITH SFC HIGH DOMINANT FEATURE OVER THE WATERS. BERMUDA HIGH NUDGES WESTWARD INTO THE SERN STATES TOWARD THE WEEKEND AS THE SFC FRONT BECOMES MORE DIFFUSE. WINDS WILL FLUCTUATE BETWEEN SW TO SE OVER THE NEXT SEVERAL DAYS. WINDS WILL GENERALLY BE 15 KNOTS OR LESS AFTER THU AND SEAS 5 FEET OR LESS. ONLY MINOR CHANGES WILL BE MADE TO THE CURRENT FORECAST. .CHS... GA...SMALL CRAFT ADVISORY AMZ374. SC...SMALL CRAFT ADVISORY AMZ330-350-352. 18/30
Hazardous weather outlook, Jul 23, 11:52 AM EDT, 5 hours before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1152 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. DAMAGING WINDS ARE THE PRIMARY THREAT. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS THIS AFTERNOON FOR THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS INFORMATION HAS BEEN PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY SOUTH CAROLINA. PLEASE REFER TO LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. SCW
In the hours before
Special weather statement, Jul 23, 12:10 PM EDT, 4 hours 42 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-232200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1210 PM EDT WED JUL 23 2003 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON... A STRONG UPPER LEVEL DISTURBANCE WILL DROP INTO THE SOUTHEASTERN STATES THIS AFTERNOON. THIS FEATURE WILL HELP INTENSIFY THUNDERSTORMS THAT HAVE ALREADY DEVELOPED ACROSS SOUTHWEST GEORGIA. THESE STORMS WILL MOVE NORTHEAST TOWARD SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA BY THE MID TO LATE AFTERNOON HOURS. THE MAIN HAZARD WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 60 MPH. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. SCW
Special weather statement, Jul 23, 2:19 PM EDT, 2 hours 33 minutes before
GAZ114-117-137-139-231915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 219 PM EDT WED JUL 23 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...TATTNALL COUNTY... BRYAN COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT... AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM COBBTOWN TO 3 MILES SOUTH OF ALTAMAHA TO 7 MILES SOUTH OF LUDOWICI... OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF METTER TO 12 MILES NORTHEAST OF BAXLEY TO 7 MILES SOUTH OF LUDOWICI...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND COBBTOWN...ALTAMAHA...COLLINS...REIDSVILLE...LUDOWICI... WEFANIE...NOBLE...MANASSAS...HUGHLAND AND FIVE POINTS THROUGH 315 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SCW
Special weather statement, Jul 23, 3:03 PM EDT, 1 hour 49 minutes before
GAZ088-099>101-115-116-118-119-137-138-140-232000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 303 PM EDT WED JUL 23 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY... CANDLER COUNTY...EFFINGHAM COUNTY...BULLOCH COUNTY...SCREVEN COUNTY...MCINTOSH COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 400 PM EDT... AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHEAST GEORGIA. THESE STORM WERE MOVING NORTHEAST AND WILL AFFECT MOST OF THE REGION. FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SCW
Local storm report, Jul 23, 4:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0426 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM NEVILS GA WIND DAMAGE
07/23/03 BULLOCH TREES DOWN ON INTERSTATE
16 NEAR NEVILS. REPORTED BY
LOCAL WARNING POINT.Special weather statement, Jul 23, 4:26 PM EDT, 26 minutes before
SCZ044-045-049-050-232145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 426 PM EDT WED JUL 23 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER COUNTY...CHARLESTON COUNTY AND COLLETON COUNTY THROUGH 545 PM EDT... AT 425 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING THROUGH THE BEAUFORT AREA. THESE STORMS WERE MOVING RAPIDLY NORTHEAST AND WILL MOVE INTO THE CHARLESTON METRO AREA LATE THIS AFTERNOON. SOME LOCATIONS TO BE AFFECTED BY THESE STORMS INCLUDE SUMMERVILLE...GOOSE CREEK ...EDISTO BEACH...CHARLESTON...NORTH CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. SCW
Local storm report, Jul 23, 4:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0451 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM NEVILS GA WIND DAMAGE
07/23/03 BULLOCH A COUPLE OF BARNS BLOWN
OVER NEAR THE NEVILS AREA.
REPORTED BY LOCAL
NEWSPAPER. TIME ESTIMATED.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:41 PM EDT | Special Marine Warning | CHS | 94 min | |
| Jul 23, 4:31 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jul 23, 4:43 PM EDT | Special Marine Warning | CHS | 62 min | |
| Jul 23, 5:03 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.